Captopril and Weight Gain
If you are taking captopril and weight gain becomes a problem, try eating a heart-healthy diet, exercising regularly, and limiting your alcohol intake. In clinical studies, gradual weight gain was not a reported side effect of the drug. However, if you are taking captopril and weight gain that is sudden comes on, along with swelling of the feet or ankles, seek immediate medical attention. It may be a sign of congestive heart failure.
There are a number of possible side effects with captopril (available as Capoten® and generic captopril). Gradual weight gain, however, does not appear to be one of them. This data comes from clinical trials where captopril was studied extensively and side effects were documented.
One thing to keep in mind is that rapid weight gain (more than three to five pounds in a week) is a possible sign of congestive heart failure. Therefore, if you have unexplained rapid weight gain; shortness of breath; or swelling of the feet, ankles, or legs, contact your healthcare provider (see Symptoms of Congestive Heart Failure).
Before medicines are approved, they must go through several clinical studies, where thousands of people are given a particular medicine and compared to a group of people not given the medicine. In these studies, side effects are always documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those that occurred in more than 1 percent of people and those that occurred in less than 1 percent of people.
For people taking captopril, gradual weight gain was not reported as either a common or rare side effect.